No other way to ask this: anyone else find Levo makes them dance the green apple two-step?

I went up to 75mcg three weeks ago and although I still have hypo symptoms and my last blood tests were distinctly abnormal, my digestive system is suddenly going like a bat out of hell. Any helpful suggestions/similar experiences - I'm currently living no more than ten feet from the loo! Thanks folks...

Last edited by

9 Replies

  • I'm glad you asked this, because I too have been unable to leave the house for several days this last week or so. I've been on thyroxine for around twenty years, but started having huge numbers of problems after Eltroxin went off the market and I've been 'trying out' several of the generics. Gah. Is there no end to this??

  • I should also add that I have not had a temperature, or been sick, with this, and it's since changing to yet another generic. The first gave me palpitations, the second made me feel just horribly unwell all over. Now I have the 'green apple dance' (lovely term for it, BTW!) and bad aches and pains, and no energy.

  • Good to know I'm not the only one(!), but what can we do? What exactly are you taking now? Mine is just 'Levothyroxine' (75mcg per day, manufactured by Wockhardts UK), so I guess that's the generic the NHS are prescribing now. Can you ask your GP for other brands? Obviously, like with contraceptive pills and other medication, they need to keep costs down so some brands won't be available on the NHS (especially as we get free prescriptions), but there must be more than one option? What else have you tried?

    I'm the same - no temperature, no sickness, and it doesn't matter what I eat or when, or how much, every day is equally terrible! I have exams this week and I have no idea how I am going to manage! I'm going to take Immodium, but I can't do that every day and I wanted to be sure it was the Levo so I could tell my GP.

  • The NHS is not prescribing any particular levothyroxine - the pharmacy is fulfilling the prescription with any of the licensed products.

    You can find out much about what is available here:

    Regardless of free prescriptions, you cannot legally buy ANY other levothyroxine in the UK without some special arrangements being made. However much you are willing to pay.

    It is possibly not a good idea to ask GPs to prescribe a specific packaged form as then, if there is a supply problem, you might find yourself having problems. For example, Almus is simply Actavis packaged in an Almus outer. If your GP wrote Actavis then you could not get Almus and vice versa.

    Far better to talk through the issues at a pharmacy and come to an agreement that they will always supply one particular product. If that were to become unavailable, it would be in your hands to discuss what to do with your pharmacist - and does not need you to go back to the GP to get a new prescription.


  • Thanks for your reply, Rod. I was only diagnosed 3 months ago and I have no idea what I need or what my options are, really. I'm reading as much as I can! My GP is increasing my dose incrementally but my blood tests still showed TSH at over 90 and T4 of 6 three weeks ago.

  • Not sure how many generics you are writing about. Only three companies in the UK formulate levothyroxine tablets. All available tablets are made for these companies.

    Wockhardt supply only 25mcg

    Actavis supply only 50 and 100mcg

    Amdipharm Mercury supply 25, 50 and 100mcg.

    That is it. Anything else (Lloyds or Almus packaging) is one of the above in a different livery.

    Certainly we have seen discussions bordering on argument as to whether Eltroxin is truly identical in every way to Mercury Pharma Levothyroxine. Amdipharm Mercury certainly have responded many times in ways which strongly suggest it is 100% identical but, because there is a glimmer of a possibility of a subtle difference, I have contacted the MHRA to try to get the question thrashed out. I certainly notice no difference as I have switched between Eltroxin and Mercury.


  • I'm currently on Actavis 100mcg, Wockhardt 25mcg. Thank you, Helvella for the info about the suppy. Good heavens, that's grim, because I've now tried all of them, it seems and one gives me general malaise and heart palpitations, the other may be responsible for this!!

    Ebites, at the moment I'm taking kaolin morph as and when needed. I'm keeping the dose low because I know it's to be used with caution in hypothyroid disease, but it's all I could get, and I had the worst stomach cramps. I'm going out to get some plain kaolin today and hope that the cramps don't come back.

  • Could you be over-dosed?

    Some people report changing their dose in the summer - usually a small reduction. Or your need has simply changed!

    Palpitations can be a symptom of both over- and under-dosing. But it sounds as if you might be taking too much.

    Mind, although it is often suggested that the three formulations have the same effect, clearly some people seem to absorb better, or find other differences.


  • I had this during my second week on levo - it passed.

You may also like...